Alert archive / South Carolina / Freeze Warnings in 2013

Freeze Warning 5, NWS Columbia, SC

March 27, 201316 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 27, 2013, 1:24 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 28, 2013, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2013, 1:24 PM EDT (17:24 UTC)
In effect from
Mar 28, 2013, 3:00 AM EDT
Expired
Mar 28, 2013, 9:00 AM EDT
In force
6 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS72 KCAE 271724
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
124 PM EDT WED MAR 27 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281300-
/O.NEW.KCAE.FZ.W.0005.130328T0700Z-130328T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
124 PM EDT WED MAR 27 2013

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURE...FREEZING TEMPERATURES ARE LIKELY TO OCCUR EARLY
  THURSDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES WILL IMPACT EARLY BUDDING
  VEGETATION AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
384 
WWUS72 KCAE 280744
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
344 AM EDT THU MAR 28 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281300-
/O.CON.KCAE.FZ.W.0005.000000T0000Z-130328T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
344 AM EDT THU MAR 28 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...MOST OF THE AREA WILL HAVE FREEZING TEMPERATURES
  EARLY THIS MORNING.

* IMPACTS...FREEZING TEMPERATURES WILL IMPACT EARLY BUDDING 
  VEGETATION AND CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
620 
WWUS72 KCAE 281253
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
853 AM EDT THU MAR 28 2013


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281400-
/O.EXP.KCAE.FZ.W.0005.000000T0000Z-130328T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
853 AM EDT THU MAR 28 2013

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 27, 1:23 PM EDT, 1 minute earlier.

Area forecast discussion, Mar 27, 1:23 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
123 PM EDT WED MAR 27 2013

.SYNOPSIS...
CANADIAN HIGH PRESSURE WILL BRING BELOW NORMAL TEMPERATURES
THROUGH THURSDAY. A WARMING TREND WILL OCCUR OVER THE WEEKEND AS
HIGH PRESSURE SHIFTS OFF THE COAST AND A WARM SOUTHERLY FLOW
RETURNS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...THE PRESSURE RIDGE REMAINS WEST OF THE FORECAST
AREA. WITH A WEAKER PRESSURE GRADIENT...WINDS HAVE BE GENERALLY
LESS THAT 10 MPH...WITH GUSTS UP TO 20 MPH AT TIMES. CONTINUED
WITH AFTERNOON HIGHS IN THE MID 50S..

TONIGHT...CLEAR SKIES...LIGHT WINDS...AND DRY AIRMASS WILL LEAD TO
GOOD RADIATIONAL COOLING. MODEL TIME SECTIONS DO SHOW A LOW-LEVEL
JET DURING THE EVENING...BUT THIS SHOULD DIMINISH LATE TONIGHT. THIS
SHOULD ALLOW OVERNIGHT TEMPERATURES TO DROP BACK DOWN TO FREEZING
FOR MUCH OF THE FORECAST AREA. HIGHEST CONFIDENCE IS ACROSS THE
WEST AND CENTRAL COUNTIES...WITH SLIGHTLY LESS CONFIDENCE TOWARDS
THE EAST. GUIDANCE AND LOCAL NUMBERS NEARLY IDENTICAL AND WILL
STAY NEAR THE CONSENSUS. HAVE ISSUED ANOTHER FREEZE WARNING FOR
THE ENTIRE CWA FOR EARLY THURSDAY MORNING.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
UPPER TROUGH TO REMAIN ALONG OR OFF THE U.S. EAST COAST...PROVIDING
THE AREA WITH A CONTINUED DRY AND COOL NW FLOW ALOFT. SURFACE HIGH
PRESSURE WILL BE CENTERED OVER THE OHIO VALLEY. THE HIGH PRESSURE
CENTER WILL REMAIN CENTERED CLOSE ENOUGH THURSDAY NIGHT THAT GOOD
RADIATIONAL COOLING CONDITIONS WILL OCCUR ONCE AGAIN...WITH NEAR
FREEZING TEMPS AND FROST. GUIDANCE AND LOCAL NUMBERS CLOSE
THURSDAY AND THURSDAY NIGHT. GUIDANCE AND LOCAL NUMBERS IN THE
LOWER/MIDDLE 30S...WILL LIKELY NEED EITHER A FREEZE WARNING OR
FROST ADVISORY FOR THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO CHANGES TO THE EXTENDED FORECAST AT THIS TIME. MODELS ARE IN GOOD
AGREEMENT FRIDAY THROUGH SATURDAY/SATURDAY NIGHT. MODELS SHOWING
DIFFERENCES FOR THE REMAINDER OF THE PERIOD. LONG TERM WITH THE
UPPER LEVEL PATTERN HIGHLY AMPLIFIED RESULTING IN SLOW EASTWARD
PROGRESSION OF SYSTEMS. HIGH PRESSURE WILL DOMINATE THE REGION
THROUGH SATURDAY WITH LOW PRESSURE MOVING IN FROM THE WEST ON
SUNDAY. ALTHOUGH THE UPPER LEVELS WILL BE HIGHLY AMPLIFIED THE
MAIN STORM TRACK WILL BE NORTH OF THE REGION. LOW CONFIDENCE ON
TIMING OF SYSTEMS SUNDAY THROUGH TUESDAY. HAVE INCLUDED A SMALL
POP THROUGH THE PERIOD AND EXPECT TEMPERATURES TO MODERATE...BUT
REMAIN BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE FOR VFR CONDITIONS AS A DRY AIR MASS WILL
CONTINUE TO DOMINATE. WEST WINDS WILL CONTINUE THROUGH THE
AFTERNOON. WINDS AROUND 10 KNOTS...WITH GUSTS NEAR 16 KNOTS. DUE
TO THE DRY AIRMASS AND LIGHT WINDS...FOG NOT EXPECTED TO OCCUR
TONIGHT.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WARNING FROM 3 AM TO 9 AM EDT THURSDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...FREEZE WARNING FROM 3 AM TO 9 AM EDT THURSDAY FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Mar 27, 1:24 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
124 PM EDT WED MAR 27 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-281730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
124 PM EDT WED MAR 27 2013

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FREEZE WARNING IN EFFECT AFTER 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FREEZE WARNING UNTIL 9 AM THURSDAY MORNING.

  FREEZE WARNINGS MAY ALSO BE NEEDED EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in South Carolina, 2013Freeze Warnings in Georgia, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.